Alert archive / Washington / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS Spokane, WA

June 22, 2018Ferry County, Stevens County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jun 22, 2018, 1:28 PM PDT for Ferry County, Stevens County, Washington. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2018, 1:28 PM PDT (20:28 UTC)
Expired
Jun 22, 2018, 2:00 PM PDT
In force
32 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Ferry County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 113 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

956 
WUUS56 KOTX 222028
SVROTX
WAC019-065-222100-
/O.NEW.KOTX.SV.W.0004.180622T2028Z-180622T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
128 PM PDT FRI JUN 22 2018

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  Northwestern Stevens County in northeastern Washington...
  Northeastern Ferry County in northeastern Washington...

* Until 200 PM PDT.

* At 127 PM PDT, a severe thunderstorm was located 7 miles east of
  Sherman Pass, or 56 miles east of Omak, moving northeast at 20 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Boyds, Davis Lake and Lake Ellen Campground. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4847 11822 4857 11848 4882 11830 4869 11806
TIME...MOT...LOC 2027Z 209DEG 15KT 4860 11831 

HAIL...1.25IN
WIND...<50MPH
 
$$

RP
1 follow-up statement
859 
WWUS56 KOTX 222101
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
201 PM PDT FRI JUN 22 2018

WAC019-065-222110-
/O.EXP.KOTX.SV.W.0004.000000T0000Z-180622T2100Z/
Stevens WA-Ferry WA-
201 PM PDT FRI JUN 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN STEVENS AND
NORTHEASTERN FERRY COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However 
nickel size hail is still possible with this thunderstorm.

LAT...LON 4847 11822 4857 11848 4882 11830 4869 11806
TIME...MOT...LOC 2100Z 209DEG 15KT 4872 11821 

$$

RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 10:43 AM PDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 22, 10:43 AM PDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1043 AM PDT Fri Jun 22 2018

.SYNOPSIS...
Another round of showers and thunderstorms is expected over
northeast Washington and north Idaho this afternoon and evening.
Breezy west winds will also develop this afternoon across much of
central and eastern Washington. A few showers may linger into
Saturday followed by warm and dry weather on Sunday. A return of
breezy conditions is likely on Monday followed by seasonably
cooler weather for much of next week.

&&

.DISCUSSION...
Rest of Today...The weather regime over the region is divided into
two areas. The first will be over the northern mountains where a
weak short wave disturbance is providing some energy to exploit
lingering moisture and instability for another thunderstorm
threat this afternoon and evening. Perceptible water is still in
the 0.75 range but steering flow with any storms generated will
likely allow them to move to the east or northeast fast enough to
minimize flash flood potential despite some pockets of heavy rain
in the cores of these storms. Small hail is also a possible
threat. During the early evening hours some of these storms could
form in the vicinity of the Spokane area but this threat is less
than last night.

Over the remainder of the region...in particular the deep basin
and Cascades lee zones...dry conditions are expected but winds
will be breezy and gusty especially near the Cascade gaps as dry
air invades the area. Tonight remaining showers will be found over
the Idaho Panhandle as the incoming upper level disturbance passes
off to the east...however there could be a shield of dense mid
level clouds over much of eastern Washington through much of the
night. Minor updates to the inherited forecast area expected to
tweak thunderstorm potential wording. /Fugazzi

&&

.AVIATION...
18Z TAFS: An unstable and moist air mass over the northern
Cascades...Okanogan Highlands and the mountains of northeast
Washington and north Idaho will interact with a short wave trough
moving across northern Washington and Idaho this afternoon for
scattered thunderstorms during the afternoon and evening hours.
The KGEG...KSFF and KCOE TAF sites will be on the southern edge of
this activity and may have Thunderstorms in the vicinity between
00Z and 03Z. Otherwise dry but breezy and gusty conditions are
expected at the remaining TAF sites as dry air seeps into the
Columbia Basin through the Cascade gaps today and tonight. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        78  55  78  57  84  60 /   0  20  20  10   0   0
Coeur d'Alene  76  53  75  54  82  57 /  20  20  20  10   0   0
Pullman        75  53  73  54  83  58 /   0  10  20  10   0   0
Lewiston       83  59  79  59  89  63 /   0  10  10  10   0   0
Colville       76  53  81  53  88  55 /  70  50  20  10   0  10
Sandpoint      74  53  73  52  82  55 /  40  30  30  20   0   0
Kellogg        73  49  70  51  81  54 /   0  20  30  20   0   0
Moses Lake     83  55  84  55  89  57 /   0   0  10   0   0  10
Wenatchee      82  59  82  58  89  61 /   0   0  10   0   0  10
Omak           81  57  86  56  90  59 /  20  10  10   0   0  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jun 22, 6:40 AM PDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
640 AM PDT Fri Jun 22 2018

IDZ002>004-026-027-WAZ031>033-036-231345-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Spokane Area-
640 AM PDT Fri Jun 22 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

WAZ034-035-041>044-231345-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
640 AM PDT Fri Jun 22 2018

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Gusty winds are expected today through the Cascade gaps and out
into the western basin. Winds will result in increased fire spread
with any ongoing or new grass fires.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A strong cold front Monday will produce windy condtions across the
region. Gusty winds will result in increased fire spread in
grasses for any new or ongoing fires.

IDZ001-WAZ037-038-231345-
Northern Panhandle-Northeast Mountains-Okanogan Highlands-
640 AM PDT Fri Jun 22 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms will redevelop this afternoon. Storms will be
capable of producing hail, gusty outflow winds and bursts of heavy
rain.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jun 22, 12:38 PM PDT, 50 minutes before
Special Weather Statement
National Weather Service Spokane WA
1238 PM PDT FRI JUN 22 2018

WAZ038-222015-
Okanogan Highlands WA-
1238 PM PDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FERRY COUNTY UNTIL 115 PM
PDT...

At 1237 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Sherman Pass, or 42 miles east of Omak, moving east at
15 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of central Ferry
County.

LAT...LON 4831 11869 4848 11871 4854 11827 4832 11833
TIME...MOT...LOC 1937Z 265DEG 12KT 4841 11859

RP
Special weather statement, Jun 22, 12:55 PM PDT, 33 minutes before
Special Weather Statement
National Weather Service Spokane WA
1255 PM PDT FRI JUN 22 2018

IDZ001-222030-
Northern Panhandle ID-
1255 PM PDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BONNER AND
NORTHWESTERN BOUNDARY COUNTIES UNTIL 130 PM PDT...

At 1254 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Nordman, or 28 miles west of Bonners Ferry, moving
east at 10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Beaver Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Upper Priest Lake and Priest Lake, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4870 11703 4888 11703 4892 11664 4865 11664
TIME...MOT...LOC 1954Z 269DEG 8KT 4879 11692

RP
Special weather statement, Jun 22, 1:03 PM PDT, 25 minutes before
Special Weather Statement
National Weather Service Spokane WA
103 PM PDT FRI JUN 22 2018

WAZ037-222045-
Northeast Mountains WA-
103 PM PDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STEVENS AND NORTHERN
PEND OREILLE COUNTIES UNTIL 145 PM PDT...

At 103 PM PDT, Doppler radar was tracking a strong thunderstorm 21
miles west of Nordman, or 42 miles northwest of Priest River, moving
east at 5 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Ione, Sullivan Lake Campground, Noisy Creek Campground and Tiger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Sullivan Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4862 11751 4880 11749 4887 11715 4862 11716
TIME...MOT...LOC 2003Z 273DEG 5KT 4871 11739

RP
Special weather statement, Jun 22, 1:06 PM PDT, 22 minutes before
Special Weather Statement
National Weather Service Spokane WA
106 PM PDT FRI JUN 22 2018

WAZ038-222045-
Okanogan Highlands WA-
106 PM PDT FRI JUN 22 2018

...SPECIAL WEATHER STATEMENT...

At 106 PM PDT, Doppler radar was tracking a strong thunderstorm over
Sherman Pass, or 47 miles east of Omak, moving east at 5 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Sherman Pass.

LAT...LON 4851 11863 4869 11862 4872 11827 4845 11830
TIME...MOT...LOC 2006Z 273DEG 5KT 4860 11852

RP

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 5:27 PM PDTSpecial Weather StatementOTXSpokane48 min
Jun 21, 5:56 PM PDTAreal Flood AdvisoryOTXSpokane111 min
Jun 21, 6:26 PM PDTSpecial Weather StatementOTXSpokane49 min
Jun 21, 7:03 PM PDTAreal Flood AdvisoryOTXFerry, Okanogan3 hr
Jun 22, 12:38 PM PDTSpecial Weather StatementOTXFerry37 min
Jun 22, 1:03 PM PDTSpecial Weather StatementOTXPend Oreille42 min
Jun 22, 1:06 PM PDTSpecial Weather StatementOTXFerry39 min
Jun 22, 1:24 PM PDTAreal Flood AdvisoryOTXFerry111 min
Jun 22, 1:33 PM PDTSpecial Weather StatementOTXFerry42 min
Jun 22, 1:53 PM PDTSpecial Weather StatementOTXFerry37 min
Jun 22, 2:26 PM PDTSpecial Weather StatementOTXStevens34 min
Jun 22, 2:32 PM PDTSevere Thunderstorm WarningOTXStevens28 min
Jun 22, 2:34 PM PDTSpecial Weather StatementOTXStevens41 min
Jun 22, 2:43 PM PDTAreal Flood AdvisoryOTXFerry, Okanogan3 hr
Jun 22, 2:53 PM PDTSpecial Weather StatementOTXPend Oreille52 min
Jun 22, 2:55 PM PDTSpecial Weather StatementOTX50 min
Jun 22, 3:19 PM PDTSpecial Weather StatementOTXFerry41 min
Jun 22, 3:37 PM PDTSevere Thunderstorm WarningOTXPend Oreille38 min
Jun 22, 3:44 PM PDTSpecial Weather StatementOTXStevens46 min
Jun 22, 4:09 PM PDTSpecial Weather StatementOTXStevens51 min
Jun 22, 4:12 PM PDTSpecial Weather StatementOTXPend Oreille48 min

Nearby

Severe Thunderstorm Warnings in Washington, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.